Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 20, 2019, 9:21 AM CDT for Barber County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2019, 9:21 AM CDT (14:21 UTC)
- Expired
- May 20, 2019, 10:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WWUS83 KDDC 201421
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
921 AM CDT Mon May 20 2019
KSZ089-090-201515-
Barber KS-Comanche KS-
921 AM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES UNTIL 1015 AM CDT...
At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aetna to 7 miles west of Avard to near
Mutual. Movement was northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton and Aetna.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Kansas.
LAT...LON 3700 9920 3747 9849 3746 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 1420Z 229DEG 28KT 3702 9897 3669 9892 3624 9911
$$
HOVORKAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 20, 5:00 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 20, 5:00 AM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 AM CDT Mon May 20 2019 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Mon May 20 2019 Satellite and upper air analysis showed a strong upper level low pressure system centered over the southern tip of Nevada. Upper level southwesterly flow was increasing over the central and southern High Plains. In the face of this, low pressure at the surface was deepening over southern Colorado into eastern New Mexico and this was pulling richer moisture back to the west and northwest. Thunderstorms were developing after midnight over eastern New Mexico and these were moving toward southwest Kansas. A frontal boundary was located across the Texas Panhandle into Oklahoma early this morning. The models continue to show this front staying to the south of southwest Kansas during the day today, thanks in part to the widespread convection that is expected over western Kansas this morning. This will result in considerably less severe weather impacts for the forecast area given that the more intense surface based convection will also be to the south along the front and dryline that extends into the southern Plains. Still, the models show MUCAPE values as high as 1000-2000 j/kg edging into the far southern portions of the forecast area today with strong deep layer shear also in place. So large hail will still be a threat. Thunderstorms will continue to develop and move into far southwest Kansas before sunrise this morning and then spread east across the area through the morning hours and then exiting the forecast area with a lull in storms this afternoon. Thunderstorms move back into the area this evening as the upper system swings out into the Plains. This second round of storms should move out of the forecast area by Tuesday morning with some lingering showers and thunderstorms generally confined to the area north of Highway 96 during the day. As the upper system moves out, windy conditions will develop as surface winds increase from the southwest to around 30 mph with gusts to 45-50 mph. Temperatures will be warming back up into the upper 60s to mid 70s with more sunshine and downslope flow. .LONG TERM...(Tuesday through Sunday) Issued at 344 AM CDT Mon May 20 2019 Medium range models continue to show the pattern of southwesterly flow aloft over the central Plains as a quasi-stationary upper trough persists over the western states and a ridge remains parked over the southeast. Disturbances moving through the flow will bring periodic chances for thunderstorms, along with the threat for severe weather, to western Kansas through the extended period. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 500 AM CDT Mon May 20 2019 Thunderstorms moving into southwest Kansas early this morning will impact terminal operations through the morning into early afternoon hours before diminishing somewhat. Another round of thunderstorms is expected this evening into the overnight hours. Expect cigs to drop into the MVFR to IFR category through the day and continue tonight with MVFR to possibly VFR category cigs when thunderstorms are in the vicinity. && .HYDROLOGY... Issued at 344 AM CDT Mon May 20 2019 The threat for heavy rain along with flash flooding will looks viable this afternoon and tonight. Some of the convective allowing models have shifted the axis of the heaviest rain farther south into Oklahoma while others continue to show a swath of significant rainfall centered toward central and south central Kansas. Given that eastern portions of the forecast area have recently seen significant rainfall with antecedent soil moisture remaining high, will keep the flash flood watch intact through Tuesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 53 71 45 / 100 80 30 10 GCK 58 49 67 41 / 100 70 30 10 EHA 65 46 71 45 / 90 50 10 0 LBL 63 50 74 46 / 100 70 10 0 HYS 53 50 70 43 / 100 80 50 10 P28 61 60 75 50 / 100 100 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through Tuesday afternoon for KSZ031-045-046-064>066-077>081-087>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard HYDROLOGY...Gerard
Hazardous weather outlook, May 20, 4:14 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 414 AM CDT Mon May 20 2019 KSZ030-031-043>046-061>066-074>081-084>090-211000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 414 AM CDT Mon May 20 2019 /314 AM MDT Mon May 20 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms will spread east and northeast across southwest into central Kansas this morning. A few of the storms could produce hail possibly up to golf ball size, especially in areas closer to the Oklahoma border late this morning and afternoon. Heavy rain is also expected which could cause flash flooding this afternoon and tonight. See the latest Flash Flood Watch product for additional details. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Gusty southwest winds are expected to develop on Tuesday. Wind gusts to 40-50 mph will be possible. Chances for thunderstorms will continue off and on through the remainder of the week into the Memorial Day weekend. Strong to severe thunderstorms along with locally heavy rainfall will be possible. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Non thunderstorm wind: Elevated risk * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this morning and afternoon in areas generally south of Highway 50. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 20, 6:59 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 AM CDT Mon May 20 2019
KSZ080-087>089-201245-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
659 AM CDT Mon May 20 2019
...SPECIAL WEATHER STATEMENT...
At 658 AM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Meade, Ashland, Coldwater, Minneola, Fowler, Protection, Englewood,
Sitka, Wilmore, Clark State Lake, Meade State Park, Lake Coldwater,
Acres, Buttermilk and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3704 10063 3747 10008 3744 9901 3700 9924
3700 10063
TIME...MOT...LOC 1158Z 218DEG 57KT 3710 9984
LOWESpecial weather statement, May 20, 7:44 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
744 AM CDT Mon May 20 2019
KSZ080-087>089-201330-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
744 AM CDT Mon May 20 2019
...SPECIAL WEATHER STATEMENT...
At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving north at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ashland, Coldwater, Minneola, Protection, Englewood, Sitka, Wilmore,
Clark State Lake, Lake Coldwater, Acres, Belvidere and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Kansas.
LAT...LON 3700 10036 3719 10038 3747 10010 3746 9901
3722 9900 3700 9946
TIME...MOT...LOC 1243Z 201DEG 30KT 3718 9972
LOWESpecial weather statement, May 20, 9:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 AM CDT Mon May 20 2019
KSZ089-090-201515-
Barber KS-Comanche KS-
921 AM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES UNTIL 1015 AM CDT...
At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aetna to 7 miles west of Avard to near
Mutual. Movement was northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton and Aetna.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Kansas.
LAT...LON 3700 9920 3747 9849 3746 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 1420Z 229DEG 28KT 3702 9897 3669 9892 3624 9911
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:59 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 46 min |
| May 20, 7:44 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 46 min |
| May 20, 12:14 PM CDT | Special Weather Statement | DDC | Barber | 61 min |
| May 20, 12:52 PM CDT | Special Weather Statement | DDC | Pratt | 53 min |
| May 20, 2:49 PM CDT | River Flood Warning | DDC | Barber | 64 hr |
| May 20, 4:45 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.